Hate to see such distress, but really can empathise. Got the BC diagnosis 3 years ago, at 54 but just remarried 3 years at that stage so sex was still quite a priority. I was given AI's so side effects of those really messed up the really quite nice sex life. I have tried every moisturiser, lubricant, Yes, Replens, whatever, with no relief. I did find one thing that helped a little bit on the US breascancer.org site, cocoa butter, but that was minimal. I discussed with onc who agreed that quality of life is important, so now on very low dose vagifem, occasionally. Still not anywhere near what it was before, but 'better'.
I'm sorry to hear that you have been suffering. It has been an issue for me and last weekend my partner was in tears of frustration as the stress and fear of hurting me was affecting his ability to maintain an erection. That, coupled with my lack of drive, means that sex is gradually becoming non existant. I have tried Replens and it does work in so much as it makes you moist internally but it doesn't appear to help with the initial penetration which is the bit that really hurts. Wild Yam cream rubbed in at the top of my thighs also makes a bit of a difference, but I'm not sure if I should really be doing this whilst I am on Tamoxifen (anyone got any advice here?). I think I'll try the advice of Amielle Comfort Dilators next and see how we get on. It is improving, albeit very, very slowly. best wishes and good luck! xxx
Lots of lubricants without any hormones are available. Some, like Replens, are for regular use, and some like Sylk or Yes are for when the occasion requires it.....
It is a shame how ill informed some health professionals are. I was 42 when all this began and I am not ready for the nunnery yet. You can ask to see a sexual health nurse (although mine was not much use) or you can just ask your GP to prescribe the Replens and the dilators. They are called Amielle Comfort dilators and are available on NHS script. The dilators can be bought, but cost over £40, and so can the Replens, but it costs about £12 a pack. So, best to face any embarrassment and ask your GP.
Counselling certainly has a role here, and I have found it helpful, but these physical problems also need a physical solution. It may make things worse if you are anxious or unable to accept your new body, but it is not the "cause" of the problem.
Good luck ladies, xxx
Sometimes I think there is a conspiracy to keep quite about the sexual difficulties that can occur after cancer treatment. I had a look at the BCC link and I am disappointed that it does not include any reference to the common problem of "shrinkage". It is not just dryness that can cause pain. I had to suffer a sexual health nurse telling me it was basically all in my head and dismissing the physical symptoms. Yes, there is a loss of confidence after a life threatening illness and a mutilated body, but there are real physical symptoms that can be addressed with the right lubricant and the use of dilators.
This links to a Macmillan page - the video is about cancer in general, not just BC, but it acknowledges that your vagina may have literally become smaller, but there is something you can do about it.
I think we all need to be a bit more open about this - maybe some health professionals actually do not know, because we suffer in silence.
Come on ladies, we have whipped out our boobs in front of all and sundry, let's not be embarrased to talk about sex.
I'm sure others will be along soon to offer you some support but in the meantime I have put for you below the link to one of BCC's publications you might find helpful. Our helpline team are also just a free phone call away and will be only too happy to talk to you about this. 0808 800 6000
I wondered if you had seen our booklet on sexuality. I have attached a link, hoping it may be of some help:
Very best wishes